Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 309, NWS North Platte, NE

August 24, 2004Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 24, 2004, 12:54 AM CDT for Custer County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2004, 12:54 AM CDT (05:54 UTC)
Expired
Aug 24, 2004, 2:00 AM CDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
689 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2926 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 240554
SVRLBF
NEC041-240700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1253 AM CDT TUE AUG 24 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF BROKEN BOW

* UNTIL 200 AM CDT

* AT 1248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BERWYN TO
  30 MILES SOUTHWEST OF CALLAWAY...AND MOVING NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WESTERVILLE BY 100 AM CDT
  9 MILES SOUTH OF COMSTOCK BY 120 AM CDT
  OCONTO BY 155 AM CDT
  ANSLEY AND 9 MILES NORTHWEST OF MASON CITY BY 200 AM CDT

LAT...LON 4168 9925 4129 10016 4108 10020 4107 9976
      4108 9924

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 4:11 PM CDT, 8 hours 43 minutes earlier.

Area forecast discussion, Aug 23, 4:11 PM CDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
411 PM CDT MON AUG 23 2004

...FORECAST CONCERNS FOCUS AROUND TEMPERATURES AND STORMS TONIGHT
THROUGH TUESDAY NIGHT...

.DISCUSSION...
CONVECTION HAS FIRED AT 2015Z ALONG DRYLINE IN UNCAPPED ENVIRONMENT
IN A LINE FROM NEAR MERRIMAN TO BIG SPRINGS. THIS WILL BE FUCUS TIL
AROUND SUNSET WILL ANOTHER ANTICIPATED AREA OF CONVECTION EXITING
THE PNHDL INTO CENTRAL SANDHILLS TONIGHT.

SURFACE LOW PRESSURE WILL DEEPEN IN NR KS TUESDAY WITH AFNT
CONVECTION MOST LIKELY NORTHEAST OF A BBW TO VTN LINE. THIS AREA
WILL BE WITHIN AREA OF BEST INSATBILTY AND SHEAR ALONG WITH WEAK
DISTURBANCE MOVING THROUGH. DUE TO SWRLY FLOW ALOFT WAA WILL SUPPORT
ISOLTED ISOLATED STORM IN THE WEST AND A PSBL MCS DEVELOPMENT
TUESDAY NIGHT WITH SFC LOW ANCHORED IN WRN KS.

SOME DIFFERENCES REMAIN WITH TIMING OF UPPER TROUGH AND ASSOC PRECIP
CHCS THU NIGHT INTO FRIDAY. THE GFS HAS BEEN THE FASTEST WHILE THE
DGEX AND CMC HOLD BACK THE SFC FRONT AND UPPER TROUGH WITH TIMING
FAVORING FRI/FRI EVENING OVER THE CWFA. FAVOR THE SLOWER DGEX AND
CMC SOLUTIONS MEDIUM RAGE MODEL ARE IN BETTER AGREEEMENT AFTER UPPER
TROUGH PASSAGE FRI/SAT INDICATING AN ESTABLISHMENT OF ZONAL FLOW AN
PASSAGE OF A WAVE DISTURBANCE SUNDAY NIGHT. TEMPS TO RUN ABOUT 5-7
DEGREES BELOW NORMAL FRI-SAT THEN WARMER SUN AVERAGINGF ABOUT 2
DEGREES BELOW NORMAL. SLIGHTLY COOLER MONDAY IMEDIATELY BEHIND
FRONT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KAR
Hazardous weather outlook, Aug 23, 5:25 PM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 PM CDT MON AUG 23 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-241032-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
525 PM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
OUTLOOK AREA TONIGHT. THE AREA OF CONCERN IS EAST OF A LINE FROM
MERRIMAN TO CHAPPELL TO IMPERIAL. THE INITIAL THREAT WITH THESE
STORMS OVER WESTERN PORTIONS OF THE AREA WILL BE DAMAGING WINDS. AS
THE STORMS MOVE EAST TONIGHT INTO BETTER MOISTURE THE THREAT WILL BE
LARGE HAIL.

HEAY RAINFALL WILL ALSO BE A CONCERN EAST OF A LINE FROM VALENTINE
TO NORTH PLATTE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS THE SLOW MOVING FRONT WORKS ITS WAY THROUGH CENTRAL
NEBRASKA...AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE POSSIBLE EACH
DAY THROUGH FRIDAY. SEVERE THUNDERSTORMS ARE POSSIBLE IN CENTRAL AND
NORTH CENTRAL NEBRASKA TUESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT IN NORTH
CENTRAL...CENTRAL AND SOUTHWEST NEBRASKA. ACTIVATION MAY ALSO BE
NEEDED TUESDAY IN NORTH CENTRAL AND CENTRAL NEBRASKA.

POWER

In the hours before

Local storm report, Aug 23, 7:02 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
702 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             7 E DUNNING             41.83N 99.97W
08/23/2004  1.75 INCH        BLAINE             NE   PUBLIC

            GOLF BALL AND SMALLER SIZE HAIL WAS REPORTED COVERING THE
            GROUND 10 MILES EAST OF DUNNING BY A PRIVATE CITIZEN.

&&

JS
Local storm report, Aug 23, 7:24 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
724 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             9 NNW ANSELMO           41.74N 99.93W
08/23/2004  0.75 INCH        CUSTER             NE   PUBLIC

            DIME SIZE HAIL WAS REPORTED BY A PRIVATE CITIZEN LOCATED
            9 MILES NNW OF ANSELMO.

&&

JS
Local storm report, Aug 23, 8:32 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
832 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             9 NNW ANSELMO           41.74N 99.93W
08/23/2004  1.00 INCH        CUSTER             NE   PUBLIC

            A FEW 1 INCH HAILSTONES WERE REPORTED BY A PRIVATE
            CITIZEN 9 MILES NNW OF ANSELMO.

&&

JS
Local storm report, Aug 23, 9:16 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
916 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             9 NE ARNOLD             41.52N 100.07W
08/23/2004  0.75 INCH        CUSTER             NE   PUBLIC

            DIME SIZE HAIL WAS REPORTED BY A PRIVATE CITIZEN 9 MILES
            NE OF ARNOLD.

&&

JS
Local storm report, Aug 23, 9:48 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
948 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             4 WNW TAYLOR            41.79N 99.45W
08/23/2004  0.75 INCH        LOUP               NE   PUBLIC

            PEA AND A FEW DIME SIZE HAILSTONES WERE REPORTED BY A
            PRIVATE CITIZEN 4 MILES WNW OF TAYLOR.

&&

JS
Special weather statement, Aug 23, 10:11 PM CDT, 2 hours 43 minutes before
NEZ005-006-008-009-022>027-035>038-056>059-069>071-094-240330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1011 PM CDT MON AUG 23 2004

SEVERE THUNDERSTORM WATCH #776 THAT WAS IN EFFECT FOR THE FOLLOWING
COUNTIES...

MCPHERSON...LOGAN...ARTHUR...CUSTER...LINCOLN...DEUEL...PERKINS...HAY
ES...CHASE...FRONTIER...GARDEN...BLAINE...THOMAS...HOOKER...LOUP...
GRANT...ROCK...BROWN...WESTERN CHERRY...EASTERN CHERRY...KEYA PAHA
AND KEITH COUNTIES...HAS BEEN CANCELLED.

THERE REMAINS A SLIGHT CHANCE FOR THUNDERSTORMS OVERNIGHT WITH NO
ADDITIONAL SEVERE WEAATHER ANTICIPATED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR THE LATEST
SEVERE WEATHER INFORMATION.

POWER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:08 PM CDTSevere Thunderstorm WarningLBFCuster52 min
Aug 23, 7:23 PM CDTTornado WarningLBFCuster52 min
Aug 23, 7:45 PM CDTSevere Thunderstorm WarningLBFCuster, Logan60 min
Aug 23, 8:17 PM CDTTornado WarningLBFCuster28 min
Aug 23, 8:45 PM CDTSevere Thunderstorm WarningLBFCuster60 min
Aug 23, 8:53 PM CDTSevere Thunderstorm WarningLBFLoup67 min
Aug 24, 2:06 AM CDTSevere Thunderstorm WarningLBFLincoln54 min
Aug 24, 2:41 AM CDTSevere Thunderstorm WarningLBFCuster64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.